Alert archive / Nevada / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Reno, NV

July 16, 2022Lassen County, Modoc County, California; 4 counties in Nevada

NWS Reno, NV issued this red flag warning at Jul 16, 2022, 10:24 AM PDT for Lassen County, Modoc County, California; 4 counties in Nevada. It took effect at Jul 17, 2022, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2022, 10:24 AM PDT (17:24 UTC)
In effect from
Jul 17, 2022, 12:00 PM PDT
Expired
Jul 17, 2022, 8:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 49 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2827 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WWUS85 KREV 161724
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1024 AM PDT Sat Jul 16 2022

CAZ270-278-NVZ420-458-180300-
/O.NEW.KREV.FW.W.0001.220717T1900Z-220718T0300Z/
Surprise Valley California-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Northern Washoe County-
1024 AM PDT Sat Jul 16 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND
NORTHWEST NEVADA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
noon to 8 PM PDT Sunday.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra 
  Front including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon, and Far Southern Lassen Counties and Fire Zone 
  458 Northern Washoe County.

* Winds...Southwest winds 15 to 25 mph with gusts 30 to 40 mph.

* Humidity...10-15% during the afternoon with poor overnight 
  recoveries.

* Duration...3-8 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
287 
WWUS85 KREV 180251
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
751 PM PDT Sun Jul 17 2022

CAZ270-278-NVZ420-458-180400-
/O.EXP.KREV.FW.W.0001.000000T0000Z-220718T0300Z/
Surprise Valley California-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Northern Washoe County-
751 PM PDT Sun Jul 17 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND
NORTHWEST NEVADA...

Winds will continue to weaken through the evening along with
increasing humidity values as temperatures decrease overnight. 
While widespread critical fire conditions have ended, localized 
areas of critical fire weather conditions may continue for the 
next few hours. 


$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 16, 2:45 AM PDT, 7 hours 39 minutes earlier.

Area forecast discussion, Jul 16, 2:45 AM PDT, 7 hours 39 minutes before
Area Forecast Discussion
National Weather Service Reno NV
245 AM PDT Sat Jul 16 2022

.SYNOPSIS...

Temperatures will remain above average into early next week, with
some of the lower elevations reaching the century mark this
weekend. Typical afternoon Zephyr breezes are expected most days
with a bit more wind possible Sunday, along with isolated
thunderstorms mainly south of US-50, each afternoon and evening
through Tuesday.

&&

.SHORT TERM...

Yesterday was more active on the thunderstorm front for Mineral
County and southern/eastern portions of Mono-Lyon-Churchill
counties, with about a couple hundred total ground strikes (and
thousands of cloud flashes), with some training cells producing
areas of flooding on US-95 east of Hawthorne, and US-6 in
southeast Mono County.

For today and Sunday, we're essentially hitting the repeat button
with afternoon-evening showers and isolated thunderstorms again
over similar areas with similar impacts as yesterday. Coverage
could expand a bit farther north into Lyon and parts of Pershing
counties by Sunday evening as convergence from an enhanced zephyr
breeze encounters plenty of residual heating, moisture and outflow
boundaries from afternoon storms.

As for winds away from the thunderstorms, zephyr-type breezes
today still have a potential for some enhancement on Sunday as a
low pressure trough crosses inland over the far northwest US.
These winds combined with humidity dipping to between 10-13% will
produce periods of critical fire weather conditions mainly north
of I-80, although the moisture and loading status of vegetation in
these areas is still being determined. Regardless, as we progress
into mid-summer, fire weather concerns in general will become
more elevated this weekend due to the heat, dryness, winds and
lightning.

Temperatures again should equal or exceed the 100 degree mark
especially for the US-95 corridor each day this weekend. Some
pockets of high Heat Risk are projected for the Basin and Range
prior to the development/arrival of cumulus and thunderstorms.
MJD

&&

.LONG TERM...Monday Onward...

High pressure centered over the Four-Corners region of the desert
southwest will continue to influence conditions across western NV
and the Sierra through the extended forecast period. Ensemble
cluster guidance does show some uncertainty as to the final
disposition of the upper ridge as it builds west and northwest
over the Great Basin region in response to an upper short wave
flattening the ridge as it lifts northeast into the Pacific
northwest and southern Canada. But, as high pressure strengthens
over the Great Basin, the resultant W-E tightening of upper height
gradients will encourage the northerly push of additional moisture
over western NV.

PWAT values Monday and Tuesday mostly in the 0.7-0.9 range could
reach as far north as Lake Tahoe–Reno-Lovelock, with slightly
higher values south and east over the eastern Sierra, and Basin
and Range respectively. It is safe to say that there is a good
chance (15-25%) some thunderstorms will still fire up during the
afternoon and evening hours early next week across Mono, Mineral
and eastern Churchill Counties. It’s still within the realm of
possibility (5-10%) that a storm or two could stray northward to
just east of Reno on Monday. The further boost of upper moisture
could enhance thunderstorms with the potential to produce brief
heavy rain, stronger outflow winds, brief periods of reduced
visibility in blowing dust, and dangerous cloud-to-ground
lightning. The gusty winds and lightning alone will increase the
possibility of new fire starts over the region Monday and
Tuesday.

By Wednesday, a drier southwest upper flow will increase over the
Sierra and western NV, and all but close the moisture tap for the
rest of the week. Still, an errant thunderstorm could shoot up
over southern Mono County Wednesday afternoon where the favorable
conditions of differential surface heating and modest mid-level
moisture endure a little longer.

As the influence of the upper ridge recedes east, the earlier
above average temperatures should begin to trend down into more
seasonal values for mid-July. Ensemble meteogram and blended
guidance both project daytime highs to gradually trend lower from
Tuesday onward through the week. But, Monday could still see lower
valley areas still topping into the upper 90’s with some holdout
areas across Pershing and Churchill Counties teasing the triple
digit mark. Highs across Sierra valleys will start out in the
upper 80s Monday, but cool to the low 80s by week’s end. Not to
worry about the winds through this forecast period, the typical
zephyr breezes will fire up each day but gradually trend down in
strength through the week. -Amanda

&&

.AVIATION...

Today and Sunday will see nearly identical conditions across the
Sierra and western NV. VFR conditions will prevail for most
terminals over the region with afternoon Zephyr breezes gusting
25-30 kts across the region. Some moderate low and mid level
turbulence near Sierra terminals will accompany these breezes.
Also, impacts will be presented by afternoon thunderstorms and
lesser extent wildfire smoke and haze over the region.

Isolated thunderstorms will continue to present the main impacts
to aviation interests today. HREF guidance shows a 20-30% chance
for afternoon thunderstorm development over mostly southern Mono
and Mineral Counties with a lower risk of a storm or two drifting
across southern and eastern Churchill County. HRRR simulations
project storms mainly affecting areas around KMMH and KHTH after
21z will a couple storms projected to develop east of KNFL after
23Z. Most thunder will cease after 06Z. Storms will cause brief
heavy rain, gusty outflow winds to 45 kts, and VIS reduction in
localized blowing dust.

Smoke and haze from the Washburn fire near Yosemite could bring
minor reductions to slant range visibility through late morning
hours over parts of the eastern Sierra and far western NV. Given
the reduced output of smoke from the fire, smoke layers should be
more limited, if they even materialize at all. -Amanda

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:11 PM PDTSpecial Weather StatementREVMono94 min
Jul 15, 5:57 PM PDTAreal Flood AdvisoryREVMono3 hr
Jul 16, 3:48 PM PDTAreal Flood AdvisoryREVMono117 min
Jul 16, 4:03 PM PDTSpecial Weather StatementREVMono42 min
Jul 15, 5:16 PM PDTSpecial Weather StatementREVMineral89 min
Jul 15, 5:33 PM PDTSpecial Weather StatementREVChurchill57 min

Nearby

Red Flag Warnings in Nevada, 2022Red Flag Warnings in California, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.